Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 28, NWS Midland/Odessa, TX

September 23, 2019Borden County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2019, 6:51 PM CDT for Borden County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2019, 6:51 PM CDT (23:51 UTC)
Expired
Sep 23, 2019, 9:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Borden County, TX

The radar

The Lubbock radar (KLBB), 100 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS54 KMAF 232351
FFWMAF
TXC033-240245-
/O.NEW.KMAF.FF.W.0028.190923T2351Z-190924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
651 PM CDT Mon Sep 23 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Borden County in western Texas...

* Until 945 PM CDT.

* At 650 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly or may 
  already be occurring.

This includes the following low water crossing locations CR 116
crossing Buck Canyon Creek, FM Rd 1610 crossing Bull Draw, and P-2171
crossing Tobacco Creek tributary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3281 10118 3262 10118 3270 10169 3290 10169
      3296 10156 3296 10134

$$

10
1 follow-up statement
534 
WGUS74 KMAF 240114
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
814 PM CDT Mon Sep 23 2019

TXC033-240245-
/O.CON.KMAF.FF.W.0028.000000T0000Z-190924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-
814 PM CDT Mon Sep 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
BORDEN COUNTY...

At 813 PM CDT, Doppler radar indicated thunderstorms have produced 
heavy rain across the warned area. Though rainfall is diminishing, 
flooding may continue. Up to three inches of rain have already 
fallen. 

This includes the following low water crossing locations CR 116
crossing Buck Canyon Creek, FM Rd 1610 crossing Bull Draw, and P-2171
crossing Tobacco Creek tributary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3281 10118 3262 10118 3270 10169 3290 10169
      3296 10156 3296 10134

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:23 PM CDT, 28 minutes earlier.

Area forecast discussion, Sep 23, 6:23 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Mon Sep 23 2019

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
There is -SHRA in the vicinity of MAF, FST, PEQ but is not
expected to impact the TAF sites. TS in the current MAF
observation is believed to be in error and not indicated in the
TAF. VFR conditions and light southeast winds should continue.

Hennig

&&

.PREV DISCUSSION... /issued 245 PM CDT Mon Sep 23 2019/

DISCUSSION...

On this first day of fall, the synoptic pattern is actually
beginning to resemble it somewhat.  WV imagery shows a flat,
elongated ridge covering the srn CONUS/Mexico, but a closed upper
trough is digging thru CA/NV, and forecast to set up shop over Baja
del Norte by 18Z Tuesday.  This will put West Texas and Southeast
New Mexico under progressive SW flow aloft into the extended.

Closer to home, the 12Z KMAF raob came in w/a saturated column thru
300mb, and a pwat of 1.77", which is about 3 std devs above normal
and near climatological maximum.  This fetch of moisture can also be
seen on WV imagery, partially entraining tropical moisture from T.S.
Mario off the Baja coast.  This all coincides with a rich, low-level
theta-e ridge oriented almost zonally across the area.

Later this afternoon, a shortwave is forecast to move NE thru the
area, favoring convective initiation from the Big Bend thru the
upper Colorado Rvr Valley. The main concern will be heavy rainfall,
exacerbated by saturated soils and elevated flows.  We'll emphasize
this in the HWO and grids.  This activity will continue thru Tuesday
as the closed trough digs south toward Baja. Wed/Thu, the focus will
shift to the higher terrain as shortwaves calve off the trough and
move north into the region from Mexico. Thu afternoon, models are in
good agreement in lifting and opening the trough and moving it to
the Four Corners by 18Z Fri, after which it will phase back into SW
flow aloft.  A more westerly low-lvl wind component will push theta-
e moisture east on Fri, providing for a relatively dry weekend as a
secondary trough digs into the Rockies.

Throughout this all, temperatures will continue on a persistent
above-normal plateau in the lwr 90sF most locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  90  70  92 /  60  20  10  10
Carlsbad                       66  92  67  93 /  20  30  20  20
Dryden                         73  93  72  95 /  40  30  20  20
Fort Stockton                  68  88  68  90 /  30  40  20  30
Guadalupe Pass                 64  83  63  83 /  20  40  30  40
Hobbs                          65  88  66  91 /  30  30  20  20
Marfa                          60  82  59  83 /  40  60  30  50
Midland Intl Airport           69  90  70  92 /  50  20  10  10
Odessa                         69  90  70  93 /  40  20  10  10
Wink                           69  92  68  94 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Sep 23, 1:45 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Mon Sep 23 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Mon Sep 23 2019 /1245 PM MDT Mon Sep 23 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across west Texas and southeast New
Mexico this afternoon into early evening. Brief, locally heavy rain
is possible with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low, however
storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:56 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Sep 23, 4:41 PM CDTAreal Flood AdvisoryMAFBorden3 hr
Sep 23, 4:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Sep 23, 5:17 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Sep 23, 5:47 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Sep 23, 6:14 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.